September 10, 2010

FTNW: Inhailed Insulin

Good friend of the blog Scott and Ellen had this link on Facebook and I thought it was worthy of a re-posting:

Inhaled Insulin Forms Toxic Pulmonary Amyloid Aggregates 

Cristian A. Lasagna-Reeves, Audra L. Clos, Terumi Midoro-Hiriuti, Randall M. Goldblum, George R. Jackson, and Rakez Kayed* George and Cynthia Mitchell Center for Neurodegenerative Diseases, Department of Neurology (C.A.L.-R., A.L.C., G.R.J., R.K.), and Department of Pediatrics (T.M.-H., R.M.G.), University of Texas Medical Branch, Galveston, Texas 77555-1045

This version published online on
August 4, 2010

Endocrinology, doi:10.1210/en.2010-0457




It is well known that interfaces, such as polar-nonpolar or liquid-air, play a key role in triggering protein aggregation in vitro, in particular the aggregation of peptides and proteins with the predisposition of misfolding and aggregation. Here we show that the interface present in the lungs predisposes the lungs to form aggregation of inhaled insulin. Insulin inhalers were introduced, and a large number of diabetic patients have used them. Although inhalers were safe and effective, decreases in pulmonary capacity have been reported in response to inhaled insulin. We hypothesize that the lung air-tissue interface provides a template for the aggregation of inhaled insulin. Our studies were designed to investigate the harmful potential that inhaled insulin has in pulmonary tissue in vivo, through an amyloid formation mechanism. Our data demonstrate that inhaled insulin rapidly forms amyloid in the lungs causing a significant reduction in pulmonary air flow. Our studies exemplify the importance that interfaces play in protein aggregation in vivo, illustrating the potential aggregation of inhaled proteins and the formation of amyloid deposits in the lungs. These insulin deposits resemble the amyloid structures implicated in protein misfolding disorders, such as Alzheimer's and Parkinson's diseases, and could as well be deleterious in nature.

1 comment:

Reyna said...

Ah...yeah...NICE. I never trusted them anyway. For every "advancement" in anything there is a consequence. The inhalants make me nervous.